CHICO, Calif. - Doctors at Enloe Medical Center dealt with 11 patients this past weekend in the wake of a mass-overdose. Action News Now spoke with an emergency room physician to understand how doctors treat these patients.
James Moore, like many other emergency room physicians at Enloe Medical Center, worked this past week to save the lives of 11 patients brought to the hospital after overdosing on what is suspected to be Fentanyl.
"Especially with my specialty, I really love being on the front line of medicine and being able to help people right now," Moore said.
Doctors at Enloe Medical Center said that they see overdose cases on a daily basis.
"There are many different levels of overdoses," Moore said. "You've got patients that are just using too much chronically right down to the patients that are absolutely not breathing and need to be intubated, and have their issue reversed with medication."
While Saturday's incident brought the issue of overdoses into the limelight, Moore says that more proactive measures need to and are being taken.
"The focus has to be more on prevention and looking at patients that are high risk and what we can do for them so we don't find them in the ER needing something more urgent," he said. "Actually, at Enloe, we are trying to transition to a program where we can actively refer these at-risk patients."
Moore also talked about the resources necessary for these patients.
"Psycho-social resources are necessary, counseling is necessary, and often times they have underlying psychiatric illnesses that need to be addressed," Moore said.
Narcan or Naloxone has been credited with saving lives after Saturday's mass-overdose.
A new law beginning this year will make that drug more accessible to overdose victims.
Moore urges people to call 911 if they see anyone with symptoms of overdose because timing matters in those situations.
"They would be blue in the face and fingers, respiratory depression, not breathing normally, and again looking at the pupils," he said. "If the pupils are pinpoint, they probably have OD'd on a narcotic."